Alert archive / Kansas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 208, NWS Dodge City, KS

July 17, 2015Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jul 17, 2015, 5:16 PM CDT for Pawnee County, Kansas. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2015, 5:16 PM CDT (22:16 UTC)
Expired
Jul 17, 2015, 5:45 PM CDT
In force
29 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 92 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 5:38 PM CDTHAIL 1.75Larned, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2015-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1292 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2015-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1292 J/kg
Mixed-layer CIN
-179 J/kg
Mixed-layer LCL
1997 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

020 
WUUS53 KDDC 172216
SVRDDC
KSC145-172300-
/O.NEW.KDDC.SV.W.0208.150717T2216Z-150717T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
516 PM CDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS...

* UNTIL 600 PM CDT

* AT 516 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES SOUTH OF
  LARNED...MOVING NORTHEAST AT 20 MPH.

  HAZARD...70 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE 
           HOMES...ROOFS AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  LARNED...GARFIELD...FRIZELL AND ZOOK. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3802 9906 3809 9927 3834 9918 3834 9903
      3826 9903 3826 9891
TIME...MOT...LOC 2216Z 201DEG 19KT 3813 9912 

HAIL...1.00IN
WIND...70MPH

$$

KRUSE
2 follow-up statements
621 
WWUS53 KDDC 172238
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
538 PM CDT FRI JUL 17 2015

KSC145-172300-
/O.CON.KDDC.SV.W.0208.000000T0000Z-150717T2300Z/
PAWNEE KS-
538 PM CDT FRI JUL 17 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR NORTHEASTERN PAWNEE COUNTY...

AT 536 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED VERY NEAR LARNED...
MOVING NORTH AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS REPORTED GOLF BALL SIZE HAIL AT 
         529 PM AT LARNED

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL 
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT 
         CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO 
         MOBILE HOMES...ROOFS AND OUTBUILDINGS. 

LOCATIONS IMPACTED INCLUDE...
LARNED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3809 9902 3818 9918 3834 9913 3834 9903
      3826 9903 3826 9891
TIME...MOT...LOC 2236Z 201DEG 19KT 3818 9908 

HAIL...1.75IN
WIND...70MPH

$$

KRUSE
560 
WWUS53 KDDC 172245
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
545 PM CDT FRI JUL 17 2015

KSC145-172255-
/O.CAN.KDDC.SV.W.0208.000000T0000Z-150717T2300Z/
PAWNEE KS-
545 PM CDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN PAWNEE COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER SMALL HAIL AND
GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3809 9902 3818 9918 3834 9913 3834 9903
      3826 9903 3826 9891
TIME...MOT...LOC 2244Z 201DEG 19KT 3822 9906 

$$

KRUSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:00 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 17, 3:00 PM CDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
300 PM CDT FRI JUL 17 2015

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 232 PM CDT FRI JUL 17 2015

FOR TONIGHT, A TROUGH OF LOW PRESSURE IN THE LEE OF THE ROCKIES WILL
MOVE INTO FAR NORTHWEST KANSAS BY MORNING. SOUTHERLY MOIST LOW LEVEL
FLOW WILL BE COMMON WITH SOUTH WINDS OF 12 TO 22 MPH OVERNIGHT. THE
12Z NAM MODEL STILLS SHOWS LOTS OF CONVECTION BY 7 PM TONIGHT ACROSS
MUCH OF WESTERN KANSAS ALONG WITH THE HRRR, HOWEVER OTHER MODELS
SHOW ONLY SCATTERED THUNDERSTORMS WITH THE BEST CHANCE ACCORDING TO
THE 4KM NAM SOUTH AND SOUTHEAST OF DODGE CITY. WILL MAINTAIN SMALL
CHANCES TO COVER. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH LARGE
HAIL TO QUARTER SIZE AND STRONG OUTFLOW WINDS WITH 60KT SHOWING AT
200MB. ALSO LOCAL FLOODING IS POSSIBLE IN THE VERY MOIST TROPICAL
PLUME RIDING UP FROM THE BAJA REGION AND INTO NEW MEXICO AND
KANSAS. OVERNIGHT LOWS WILL BE WARM AND RANGE FROM 70 TO 75 WITH
THE WARMEST IN PARTS OF SOUTH CENTRAL KANSAS.

FOR SATURDAY, A SHORTWAVE TROUGH WILL PUSH ACROSS THE NORTHERN
PLAINS WITH A COLD FRONT FORECAST TO BE NEAR OR JUST NORTH OF DODGE
CITY BY 7 PM. VERY WARM AIR WILL BE AHEAD OF THE FRONT WITH HIGHS
AROUND 100 AND SLIGHTLY COOLER NORTH. SOME THUNDERSTORMS MAY FIRE
ALONG THE FRONT WITH SOME POSSIBLY SEVERE.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 255 PM CDT FRI JUL 17 2015

FOR SUNDAY, THE COLD FRONT WILL CONTINUE TO PUSH SOUTH ACROSS
WESTERN KANSAS IN THE MORNING WITH NORTH WINDS OF 12 TO 25 MPH. MUCH
OF THE THUNDERSTORM ACTIVITY WILL ALSO BE PUSHING SOUTH WITH THE
COLD FRONT. HIGHS WILL RANGE FROM THE MID 80S AT HAYS TO THE LOW 90S
AT DODGE AND 98 AT MEDICINE LODGE.

FOR MONDAY, VERY MOIST EAST TO NORTHEAST FLOW COULD BE PROBLEMATIC
FOR SOME LOW STRATUS AND FOG IN THE MORNING. WILL BACK OFF ON
THUNDERSTORM CHANCES WITH THE FRONT WELL SOUTH INTO OKLAHOMA AND
WEST TEXAS. HIGHS WILL BE NEAR 90.

FOR THE PERIOD OF TUESDAY INTO NEXT FRIDAY, A COOLER AIRMASS BEHIND
THE FRONT WILL BE ACROSS THE CENTRAL PLAINS WITH MORE SEASONABLE
READINGS AROUND 90. SCATTERED MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS ARE POSSIBLE INTO WEDNESDAY. BY THURSDAY HOWEVER, AN
UPPER LEVEL RIDGE WILL BUILD BACK INTO THE CENTRAL PLAINS WITH HIGHS
BACK TO AROUND 100 TO 105 AND LITTLE IF ANY CHANCES FOR RAINFALL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON)
ISSUED AT 1153 AM CDT FRI JUL 17 2015

A SURFACE TROUGH IN THE LEE OF THE ROCKIES WILL SLOWLY SHIFT EAST
INTO NORTHWEST KANSAS BY MORNING AS A COLD FRONT PUSHES TOWARDS
GOODLAND. AHEAD OF THE TROUGH SOUTH WINDS OF 15-25KT WILL PREVAIL
WITH VFR CONDITIONS. THIS EVENING LOOK FOR SOUTH TO SOUTHEAST
WINDS OF 12-20KT. A LOW LEVEL JET IS ALSO FORECAST TO FORM BY
05-06Z OF AROUND 50KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  73 100  71  92 /  30  10  30  30
GCK  71  99  69  91 /  20  20  40  30
EHA  71  99  69  92 /  20  10  10  20
LBL  72 100  72  93 /  30  10  20  20
HYS  74  97  71  86 /  20  20  30  40
P28  76 101  75  98 /  20  20  20  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KRUSE
LONG TERM...KRUSE
AVIATION...KRUSE
Hazardous weather outlook, Jul 17, 4:12 AM CDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
412 AM CDT FRI JUL 17 2015

KSZ030-031-043>046-061>066-074>081-084>090-180915-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
412 AM CDT FRI JUL 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

DISCUSSION...ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL BE
POSSIBLE ACROSS PORTIONS OF SOUTHWEST AND CENTRAL KANSAS LATE THIS
AFTERNOON AND EVENING. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND NICKEL TO QUARTER
SIZE HAIL.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

DISCUSSION...THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT
INTO SUNDAY AS A COLD FRONT PUSHES SOUTHWARD INTO WESTERN KANSAS.
THE BEST CHANCE FOR SEVERE WEATHER IS EXPECTED TO BE SUNDAY WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. PERIODIC CHANCES
FOR THUNDERSTORMS WILL CONTINUE MONDAY THROUGH THE MIDDLE PART OF
NEXT WEEK. HOWEVER, IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR
SEVERE WEATHER.

HAZARDS WEATHER RISK...

  SATURDAY...
  LIMITED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.
  LIMITED FIRE WEATHER RISK.

  SUNDAY...
  ELEVATED SEVERE THUNDERSTORM RISK.
  ELEVATED EXCESSIVE HEAT RISK.

  MONDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  TUESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  WEDNESDAY...
  LIMITED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

  THURSDAY...
  LIMITED EXCESSIVE HEAT RISK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH
TONIGHT.

&&

FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO

32

In the hours before

Special weather statement, Jul 17, 4:08 PM CDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
408 PM CDT FRI JUL 17 2015

KSZ065-079-172215-
EDWARDS KS-PAWNEE KS-
408 PM CDT FRI JUL 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PAWNEE AND EDWARDS
COUNTIES UNTIL 515 PM CDT...

AT 408 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CENTERVIEW...MOVING NORTH AT 25 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
LARNED...KINSLEY...LEWIS...BURDETT...GARFIELD...ROZEL...BELPRE...
CENTERVIEW...SANFORD...FELLSBURG...ZOOK AND FRIZELL.

LAT...LON 3774 9912 3782 9952 3825 9956 3823 9894
TIME...MOT...LOC 2108Z 187DEG 35KT 3782 9923

KRUSE
Local storm report, Jul 17, 4:56 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
456 PM CDT FRI JUL 17 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             2 NE LEWIS              37.96N 99.23W
07/17/2015  E0.88 INCH       EDWARDS            KS   PUBLIC

&&

DW

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 16, 7:14 PM CDTSpecial Weather StatementDDCBarber46 min
Jul 16, 7:17 PM CDTSpecial Weather StatementDDCKiowa43 min
Jul 16, 7:23 PM CDTSevere Thunderstorm WarningDDCBarber, Comanche, Kiowa52 min
Jul 16, 8:12 PM CDTSevere Thunderstorm WarningDDCBarber48 min
Jul 16, 8:58 PM CDTSpecial Weather StatementDDCBarber47 min
Jul 17, 4:08 PM CDTSpecial Weather StatementDDCEdwards, Pawnee67 min
Jul 17, 4:21 PM CDTSevere Thunderstorm WarningDDCEdwards, Pawnee, Stafford54 min
Jul 17, 4:56 PM CDTSevere Thunderstorm WarningDDCFinney, Gray, Hodgeman36 min
Jul 17, 5:28 PM CDTSevere Thunderstorm WarningDDCMeade, Seward62 min
Jul 17, 6:13 PM CDTSevere Thunderstorm WarningDDCMeade47 min
Jul 17, 6:20 PM CDTSpecial Weather StatementDDCEllis40 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.